Bad Day....Weaning off Lamictal

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

trinity13
New Member


Date Joined May 2008
Total Posts : 18
   Posted 6/27/2008 2:43 PM (GMT -7)   
I am having a super bad day.  I caught a cold from my daughter, pmsing, and my anxiety is on overload today.  I almost passed out and was dizzy.  Now I am feeling bad that I feel bad.  I want to get off the Lamictal and know it's long process.  I am going back down to .25 tomorrow.  My doc now prescribed Depakote ER which I took with good results a few years ago.  But I was taking that for anxiety at night.  Now I have anxiety and feel detached all day.  I haven't felt clear in months.  I am afraid it won't work and I will die of a heart attack.  I start the Depakote tonight.  I can't take SSRI's for my PMS.  I have a weird reaction to them.  Sorry if I am rambling, but I feel so outside myself.  Is there anyone out there? 
 
Worried,
 
Trinity

serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 6/27/2008 6:27 PM (GMT -7)   
Hi trinity,

I'm sorry I wasn't here earlier, but I'm here now. You're not alone. I'm sorry to hear you're having such a terrible day -- and it's not all in your head. You're almost done with the Lamictal, but it's going to take a little time for the Depakote to get into your system. In the meantime, you know, if you look into your head rationally, that you are not going to die of a heart attack. I had panic attacks too, so I know EXACTLY how you feel -- I went to the emergency room and everything -- but if you stop and really think, and don't let the panic get the best of you, you are not dying. You are having a panic attack. And you can talk yourself out of one if you really try. Just repeat to yourself "This is a panic attack, and I am going to be okay."

Do you have any outside support beyond the medication? Do you see a therapist, belong to a group? It's crucial that you get some more support because if you're limited on medications, you may need to find other ways to control your symptoms. Ways which involve you using calming techniques on yourself. That's not easy.

I'm sorry that you're so muddled and outside yourself. I wish I could take that scary feeling away. Try getting some sleep or spending time with someone you feel safe with. Only relaxing things tonight.

serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


marthamae
Regular Member


Date Joined Jan 2008
Total Posts : 285
   Posted 6/27/2008 7:30 PM (GMT -7)   
I somehow started taking my Lamictal at night. (200 mg). Then my psych doc told me it was bad for my sleep to take it at night. So I decided to move it to the morning. Bad idea.

I started shifted the dosages over slowly to the am. What a disaster! I started waking up in these deep, horrible depressions which lasted an hour or two in the mornings. Then I started getting manic in the evenings. It was all totally bizarre. I finally gave up and switched the Lamictal back to the evenings. I take Lunesta anyway so I sleep fine.

I wouldn't even want to contemplate getting off the Lamictal. Good for you that you did it. I'll probably need to go to a deserted island!

Ankh
New Member


Date Joined Jun 2008
Total Posts : 18
   Posted 6/27/2008 8:09 PM (GMT -7)   
I was at 50 mg of Lamictal, got rashes, and was told that I could just stop it right away with no ill effects? Today was actually my last day. I started Topamax tonight.

Yes, we are here. There are people who understand.

Just make it a while longer to get your med regimen worked out. It will get better. :)

trinity13
New Member


Date Joined May 2008
Total Posts : 18
   Posted 6/28/2008 6:53 AM (GMT -7)   
Wow you guys are so great. It does feel so lonely when you are in a manic mood for 16 hours. I feel a litle better today but it's still early. I am staying away from caffenine today. Eventhough it smells so good. Thanks for all your support. Anyone have good results from Depakote ER?

Enz
New Member


Date Joined Jun 2008
Total Posts : 8
   Posted 6/28/2008 5:24 PM (GMT -7)   

Dear Trinity13,

I have been on Lamictal for about 2 years (in combinatin with zoloft and wellbutrin). It was the first mood-stabilizer I tried after my psychiatrist changed my diagnosis from major depressive disorder to bipolar type I (mainly depression, with few manic episodes).

I gradually went up to 200mg at the start, and it was way too much for me. He also put me on lithium but I too started to feel detached and a bit robotic, and just 'foggy'.  After a few months I weaned myself off the lithium and went down to 150mg of Lamactil which I'm on now.

Maybe you need to get some clarification from you doctor because as I understand it, Lamactil and Depakote are both mood stabilizers for bipolar disorder. But if you suffer from anxiety maybe you should be looking for a med that acts more on dopamine? I think there's been a huge increase in diagnoses of bipolar disorder because sometimes its hard to distinguish anxiety from mania sometimes. Most of my manic episodes were induced by SSRIs, made worse by caffeine, just as you mentioned. But the mania was distinctly VERY different to my feelings of anxiety and panic attacks (i.e. uncontrolled euphoria vs paralyzing fear).

This is my own opinion, I'm not a doctor, but what concerns me about Lamactil is that the doctors aren't really sure how it works, just exactly which neural transmitters it stimulates. But I continue to take it as a mood stabilizer as I find it has less side effects than lithium.

You might have similiar experiences as you did yesterday as you withdraw from Lamactil and begin Depakote - sometimes Extended Release meds can be quite powerful and disruptive initially and interact with whatever else you're taking.

I usually experience what you have whenever I switch meds, increase doses or try to withdraw from the Extended Release ones (zoloft and effexor).  Feeling detached, 'outside of myself', extreme vertigo, 'brain shivers', vomiting and dizziness. When it happnes, I try to 'embrace' it (maybe not for the vomiting!), to accept it, and know that it will soon pass.

The best thing that worked for me was taking a very small dose of drammamine (OTC sea-sickness pill) it helps with dizziness and nausea. Or else, I try to wean myself off the drugs more slowly.

Sorry this is so long. I hope that the adjustment continues to go smoothly, it is excellent you're managing to avoid the caffeine, that is very important, and its one addiction I've never been able to quit!

Hugs
Enz


trinity13
New Member


Date Joined May 2008
Total Posts : 18
   Posted 6/28/2008 5:50 PM (GMT -7)   
Enz,

Thanks so much for all the information and persise detail. You are right, it is mania not anxiety attacks. I am having more worse days than good on Lamictal, so that's why I am going off. I just hope the Depakote will work the second time around. I can't take SSRI's. They make me manic also. You know so much. Let's pray for a good day tomorrow.


Hugs Back,
Trinity

serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 6/28/2008 6:39 PM (GMT -7)   
Hi Enz,

I just wanted to welcome you to our board. I would love it if you felt like posting an original thread of your own giving us a little bit of your story, your background, just so we know a bit about who you are and where you've been.

serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


Enz
New Member


Date Joined Jun 2008
Total Posts : 8
   Posted 6/28/2008 6:50 PM (GMT -7)   
Hi Serafena,

Thanks for the welcome, and I will do as you suggest. Its just that sometimes, its hard for me to articulate everything, and not to mention I get disconnected a lot because I'm living in the stone ages on dial-up! But I will do so.

Thanks again,
Enz
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 8:15 PM (GMT -7)
There are a total of 2,733,318 posts in 301,103 threads.
View Active Threads


Who's Online
This forum has 151244 registered members. Please welcome our newest member, Wedge.
392 Guest(s), 9 Registered Member(s) are currently online.  Details
Bololidat, TOOTY, schoolpsych, ROXY68, Almost a 10, Charmed3, brucen36, LiveJoy, trumpet123


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer